Alert archive / Puerto Rico / Areal Flood Advisories in 2012

Areal Flood Advisory 21, NWS JSJ

March 18, 2012

NWS JSJ issued this areal flood advisory at Mar 18, 2012, 2:36 PM CDT. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Mar 18, 2012, 2:36 PM CDT (19:36 UTC)
Expired
Mar 18, 2012, 5:30 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon

The radar

The San Juan radar (TJUA), 74 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted, in the capitals the NWS used until 2016.

020 
WGCA82 TJSJ 181936
FLSSJU

FLOOD ADVISORY
NATIONAL WEATHER SERVICE SAN JUAN PR
336 PM AST SUN MAR 18 2012

PRC001-011-039-067-073-075-081-083-093-097-113-141-149-182230-
/O.NEW.TJSJ.FA.Y.0021.120318T1936Z-120318T2230Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANASCO PR-CIALES PR-HORMIGUEROS PR-JAYUYA PR-JUANA DIAZ PR-LARES PR-
MARICAO PR-PONCE PR-UTUADO PR-VILLALBA PR-ADJUNTAS PR-LAS MARIAS PR-
MAYAGUEZ PR-
336 PM AST SUN MAR 18 2012

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED AN

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR RAPID RIVER RISES IN
  FOR THE FOLLOWING MUNICIPALITIES...

  IN PUERTO RICO
     ANASCO...CIALES...HORMIGUEROS...JAYUYA...JUANA DIAZ...LARES...
     MARICAO...PONCE...UTUADO...VILLALBA...ADJUNTAS...LAS MARIAS AND
     MAYAGUEZ

* UNTIL 630 PM AST

* AT 335 PM AST...DOPPLER WEATHER RADAR DETECTED VERY HEAVY RAIN   
IN THE ADVISORY AREA. THESE AREAS OF SHOWERS AND THUNDERSTORMS   
HAVE THE CAPABILITY OF PRODUCING MODERATE TO HEAVY RAINFALL WHICH 
WILL LEAD TO RAPID RISES ON SMALL STREAMS AND CREEKS...AS WELL AS 
MINOR FLOODING ALONG ROADWAYS...THROUGH AT LEAST 630 PM AST.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 1823 6651 1814 6650 1814 6654 1817 6651
      1816 6654 1814 6655 1815 6682 1817 6683
      1815 6686 1815 6699 1817 6707 1815 6708
      1816 6715 1825 6717

$$

CASTRO
2 follow-up statements
309 
WGCA82 TJSJ 182033
FLSSJU

FLOOD ADVISORY
NATIONAL WEATHER SERVICE SAN JUAN PR
433 PM AST SUN MAR 18 2012

PRC001-011-039-067-073-075-081-083-093-097-113-141-149-182230-
/O.CON.TJSJ.FA.Y.0021.000000T0000Z-120318T2230Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANASCO PR-CIALES PR-HORMIGUEROS PR-JAYUYA PR-JUANA DIAZ PR-LARES PR-
MARICAO PR-PONCE PR-UTUADO PR-VILLALBA PR-ADJUNTAS PR-LAS MARIAS PR-
MAYAGUEZ PR-
433 PM AST SUN MAR 18 2012

...THE FLOOD ADVISORY REMAINS IN EFFECT UNTIL 630 PM AST FOR THE
FOLLOWING MUNICIPALITIES...

  IN PUERTO RICO
     ANASCO...CIALES...HORMIGUEROS...JAYUYA...JUANA DIAZ...LARES...
     MARICAO...PONCE...UTUADO...VILLALBA...ADJUNTAS...LAS MARIAS AND
     MAYAGUEZ

RUNOFF FROM HEAVY RAINFALL OVER THE AREA WILL CONTINUE TO POSE 
FLOODING PROBLEMS OF SMALL STREAMS...CREEKS...RIVERS...AND POOR 
DRAINAGE AND LOW LYING AREAS. THESE RUNOFF WILL MOVE DOWNSTREAM TO 
PORTUGUES RIVER BASIN. IN ADDITION...MUDSLIDES IN STEEP TERRAIN ARE 
LIKELY ACROSS THESE MUNICIPALITIES. 

EXCESSIVE RUNOFF WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
HIGHWAYS AND UNDERPASSES. ADDITIONALLY...LAND ALONG THE BANKS OF
CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

ADO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 1823 6651 1814 6650 1814 6654 1817 6651
      1816 6654 1814 6655 1815 6682 1817 6683
      1815 6686 1815 6699 1817 6707 1815 6708
      1816 6715 1825 6717

$$

CASTRO

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
746 
WGCA82 TJSJ 182223
FLSSJU

FLOOD ADVISORY
NATIONAL WEATHER SERVICE SAN JUAN PR
623 PM AST SUN MAR 18 2012

PRC001-011-039-067-073-075-081-083-093-097-113-141-149-182233-
/O.EXP.TJSJ.FA.Y.0021.000000T0000Z-120318T2230Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANASCO PR-CIALES PR-HORMIGUEROS PR-JAYUYA PR-JUANA DIAZ PR-LARES PR-
MARICAO PR-PONCE PR-UTUADO PR-VILLALBA PR-ADJUNTAS PR-LAS MARIAS PR-
MAYAGUEZ PR-
623 PM AST SUN MAR 18 2012

...THE FLOOD ADVISORY WILL EXPIRE AT 630 PM AST FOR MAYAGUEZ...LAS
MARIAS...ADJUNTAS...VILLALBA...UTUADO...PONCE...MARICAO...LARES...
JUANA DIAZ...JAYUYA...HORMIGUEROS...CIALES AND ANASCO
MUNICIPALITIES...

DOPPLER RADAR INDICATES THAT THE MODERATE TO HEAVY RAINS THAT 
AFFECTED THESE MUNICIPALITIES HAVE WEAKENED OR MOVED AWAY. THEREFORE 
THE FLOOD ADVISORY WILL EXPIRE AT 630 PM AST. HOWEVER...RESIDENTS 
AND MOTORISTS ACROSS THESE AREAS SHOULD BE ALERT TO PONDING OF WATER 
ON ROADWAYS AND ALLOW TIME FOR STREAMS AND CREEKS TO RETURN TO 
NORMAL LEVELS.

&&

LAT...LON 1823 6651 1814 6650 1814 6654 1817 6651
      1816 6654 1814 6655 1815 6682 1817 6683
      1815 6686 1815 6699 1817 6707 1815 6708
      1816 6715 1825 6717

$$

CASTRO

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this areal flood advisory went out at Mar 18, 1:54 PM CDT, 42 minutes earlier.

Area forecast discussion, Mar 18, 1:54 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
254 PM AST SUN MAR 18 2012

.SYNOPSIS...A MID TO UPPER LEVEL TROUGH WEST NORTHWESTWARD OF THE
LOCAL AREA AND A JET STREAM ALOFT WILL REMAIN AS THE MAIN WEATHER
FEATURES ACROSS THE NORTHEAST CARIBBEAN FOR THE NEXT FEW DAYS.
SEVERAL PERTURBATIONS IN THE EAST NORTHEAST TRADE FLOW WILL MOVE
ACROSS THE LOCAL ISLANDS DURING THE NEXT FEW DAYS...SLIGHTLY
INCREASING THE CHANCES OF SHOWERS AND THUNDERSTORMS ACROSS THE
FA.

&&

.DISCUSSION...THE DYNAMIC PRODUCED BY A MID TO UPPER LEVEL TROUGH
WEST NORTHWEST OF THE REGION AND A JET STREAM ALOFT WILL CONTINUE
TO MAINTAIN SUFFICIENT INSTABILITY ACROSS THE NORTHEAST CARIBBEAN.
THESE FEATURES IN COMBINATION WITH DAYTIME HEATING AND SEA BREEZE
CONVERGENCE IS EXPECTED TO INDUCE THE DEVELOPMENT OF SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS MAINLY ACROSS WESTERN AND
INTERIOR SECTIONS PUERTO RICO EACH AFTERNOON DURING THE NEXT
SEVERAL DAYS. SEVERAL PERTURBATIONS IN THE EAST NORTHEAST TRADE
WIND FLOW WILL ALSO MOVE ACROSS THE LOCAL ISLANDS FROM TIME TO
TIME DURING THE NEXT FEW DAYS. THUS...EXPECT A LITTLE MORE
MOISTURE TO ADVECT ACROSS THE LOCAL ISLANDS THAN PREVIOUS DAYS. IN
FACT...ACCORDINGLY TO LATER TJSJ SOUNDINGS...PWAT VALUES ARE
SLIGHTLY INCREASING STEADILY AND GFS PWAT VALUES ALSO INDICATED
THE SAME TENDENCY. HOWEVER THESE VALUES OF PWAT DO NOT SUPPORT THE
DEVELOPMENT OF WIDESPREAD PCPN. OUTSIDE OF AREAS OF CLOUDINESS AND
PRECIPITATION...GENERALLY FAIR WEATHER IS EXPECTED.

DURING THE LATE MORNING HOURS...THE NWS DOPPLER RADAR INDICATED
ONLY FEW ISOLATED TO SCATTERED SHOWER ACTIVITY ACROSS THE
SURROUNDING COASTAL WATERS. LIMITED SHOWERS ACTIVITY WAS DETECTED
ELSEWHERE ACROSS THE FA DURING THE LATE MORNING HOURS. SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS START TO DEVELOP EARLY IN THE
AFTERNOON MAINLY ALONG AND SOUTH OF CORDILLERA CENTRAL. THIS
ACTIVITY IS EXPECTED TO PERSIST UNTIL THE LATE AFTERNOON OR EARLY
EVENING HOURS.

&&

.AVIATION...MAINLY VFR CONDITIONS EXPECTED ACROSS THE TAF SITES
TONIGHT. EXPECT TEMPO SHOWERS IN AND AROUND TIST AND TISX DURING
THE REST OF THE AFTERNOON...THEN BRIEF PERIODS OF SHOWERS AND
THUNDERSTORMS...IN AND AROUND OF TJPS...TJBQ...AND TJMZ UNTIL
SUNSET.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  72  82  72  83 /  20  30  30  40
STT  73  83  73  84 /  30  30  30  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

25/72
Hazardous weather outlook, Mar 18, 5:38 AM CDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
638 AM AST SUN MAR 18 2012

AMZ710>745-PRZ001>013-191045-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
638 AM AST SUN MAR 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

UPPER TROUGH NORTHWEST OF THE ISLANDS IS PRODUCING A VERY STRONG
SOUTHWESTERLY FLOW ALOFT CONDUCIVE TO GOOD VENTILATION FOR
SHOWERS AND THUNDERSTORMS. FOR THIS AFTERNOON...EXPECT AVAILABLE
MOISTURE TO COMBINE WITH FAVORABLE UPPER LEVEL CONDITIONS TO
RESULT IN SLOW MOVING SHOWERS AND ISOLATED THUNDERSTORMS MAINLY
ACROSS THE INTERIOR AND SOUTHWEST PORTIONS OF PUERTO RICO. HEAVY
RAINFALL COULD RESULT IN LOCALIZED FLOODING.

THERE IS STILL A RISK OF A COUPLE OF WILDFIRES OVER PARTS OF SOUTH
CENTRAL AND SOUTHEAST PUERTO RICO TODAY...ESPECIALLY FROM JUANA
DIAZ EAST THROUGH GUAYAMA...DUE TO DRY FUELS AND INSTABILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-191045-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
638 AM AST SUN MAR 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 2:07 PM CDTAreal Flood AdvisoryJSJ3 hr
Mar 18, 3:38 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Areal Flood Advisories in Puerto Rico, 2012Every areal flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.